Alert archive / South Carolina / Freeze Warnings in 2006

Freeze Warning 3, NWS Columbia, SC

March 7, 200616 counties in South Carolina; 5 counties in Georgia

NWS Columbia, SC issued this freeze warning at Mar 7, 2006, 4:19 AM EST for 16 counties in South Carolina; 5 counties in Georgia. It took effect at Mar 8, 2006, 5:00 AM EST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2006, 4:19 AM EST (09:19 UTC)
In effect from
Mar 8, 2006, 5:00 AM EST
Expired
Mar 8, 2006, 9:00 AM EST
In force
4 hr
Issued by
NWS Columbia, SC
All 21 counties

Burke County, GA, Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Bamberg County, SC, Barnwell County, SC, Calhoun County, SC, Chesterfield County, SC, Clarendon County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lee County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 28 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 9.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2006-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2006-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2230 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS72 KCAE 070919
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
419 AM EST TUE MAR 7 2006


GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
072200-
/O.NEW.KCAE.FZ.W.0003.060308T1000Z-060308T1400Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
419 AM EST TUE MAR 7 2006

...FREEZE WARNING IN EFFECT FROM 5 AM TO 9 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 5 AM TO 9 AM EST WEDNESDAY. 

A COLD FRONT MOVED THROUGH THE AREA OVERNIGHT. HIGH PRESSURE WILL
BUILD IN WITH DRIER COLDER AIR. THE CENTER OF THE HIGH WILL SETTLE
OVER THE AREA TONIGHT. UNDER CLEAR SKIES...WINDS WILL DECREASE AND
TEMPERATURES WILL FALL INTO THE 30S. FREEZING TEMPERATURES ARE
POSSIBLE BETWEEN 5 AM AND 9 AM WEDNESDAY MORNING.  

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. PEOPLE ARE ADVISED TO TAKE MEASURES TO
PROTECT TENDER VEGETATION.

$$
2 follow-up statements
000 
WWUS72 KCAE 071952
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
252 PM EST TUE MAR 7 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
081000-
/O.CON.KCAE.FZ.W.0003.060308T1000Z-060308T1400Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
252 PM EST TUE MAR 7 2006

...FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 9 AM EST
WEDNESDAY...

A FREEZE WARNING REMAINS IN EFFECT FROM 5 AM TO 9 AM EST
WEDNESDAY. 

A COLD AND DRY HIGH PRESSURE AREA WILL SETTLE OVER THE AREA
TONIGHT. UNDER CLEAR SKIES...WINDS WILL DECREASE AND TEMPERATURES
WILL FALL INTO THE 30S. FREEZING TEMPERATURES ARE POSSIBLE BETWEEN
5 AM AND 9 AM WEDNESDAY MORNING.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. PEOPLE ARE ADVISED TO TAKE MEASURES TO
PROTECT TENDER VEGETATION.

$$

AWP
000 
WWUS72 KCAE 080851
NPWCAE

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE COLUMBIA SC
351 AM EST WED MAR 8 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
081400-
/O.CON.KCAE.FZ.W.0003.060308T1000Z-060308T1400Z/
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
INCLUDING THE CITIES OF...LINCOLNTON...THOMSON...MARTINEZ...
EVANS...AUGUSTA...HEPHZIBAH...WAYNESBORO...LANCASTER...ELGIN...
CHERAW...PAGELAND...MCCORMICK...NEWBERRY...WINNSBORO...CAMDEN...
LUGOFF...EDGEFIELD...JOHNSTON...SALUDA...RIDGE SPRING...
WEST COLUMBIA...CAYCE...LEXINGTON...RED BANK...COLUMBIA...
BISHOPVILLE...AIKEN...NORTH AUGUSTA...SUMTER...BARNWELL...
WILLISTON...BLACKVILLE...ORANGEBURG...ST. MATTHEWS...MANNING...
SUMMERTON...BAMBERG...DENMARK
351 AM EST WED MAR 8 2006

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING...

DRY COLD HIGH PRESSURE WILL REMAIN OVER THE AREA THIS MORNING. 
TEMPERATURES AT OR BELOW THE FREEZING MARK ARE EXPECTED BETWEEN 5
AM AND 9 AM. AREAS OF FROST WILL ALSO DEVELOP DURING THIS TIME.
AFTER THE SUN COMES UP...TEMPERATURES SHOULD RISE TO NEAR 40
DEGREES BY 9 AM AND WILL CONTINUE TO INCREASE.

A FREEZE WARNING MEANS SUB-FREEZING TEMPERATURES ARE IMMINENT OR
HIGHLY LIKELY. THESE CONDITIONS WILL KILL CROPS AND OTHER
SENSITIVE VEGETATION. 
 
$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this freeze warning went out at Mar 7, 3:46 AM EST, 33 minutes earlier.

Area forecast discussion, Mar 7, 3:46 AM EST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
346 AM EST TUE MAR 7 2006

.SHORT TERM (TODAY THROUGH THURSDAY)...
SHORT WAVE EXITING TO THE EAST THIS MORNING. WINDS BECOMING NORTH
WITH GOOD CAA MOVING OVER AREA. BOTH RUC AND NAM SHOW H8 TEMPS
DROPPING BELOW 0C. THEY REBOUND TONIGHT AS CAA HAS STOPPED BY THEN.
HOWEVER...WITH CLEAR SKIES AND LIGHT WINDS TONIGHT...EXCELLENT
RADIATIVE COOLING CONDITIONS EXPECTED. BOTH MOS AND LOW TEMP
SCHEME GIVE LOWS IN THE LOWER 30S TONIGHT. SO HAVE DECIDED TO GO
WITH FREEZE WARNING FOR THE WHOLE CWA SINCE THE GROWING SEASON
BEGAN EARLY THIS YEAR. HIGH PRESSURE MOVES EAST BY WEDNESDAY
ALLOWING SURFACE WINDS TO BECOME MORE SOUTHERLY. HIGHS INCREASE
TO MID 60S WEDNESDAY AND LOWER 70S THURSDAY. DRY WEATHER DURING
THE PERIOD.

&&

.LONG TERM (THURSDAY NIGHT THROUGH MONDAY)...
NO REAL CHANGES TO EXTENDED. UPPER RIDGE ON EAST COAST THURSDAY
NIGHT AND FRIDAY AS WEAK SHORT WAVE RIDES OVER TOP OF RIDGE GIVING
ONLY A LOW CHANCE OF SHOWERS. THEN WE ARE ON BACK SIDE OF RIDGE
WITH SOUTHWEST FLOW ALOFT. SPRING-LIKE TEMPERATURES WITH HIGHS IN
THE 70S AND LOWS IN THE 50S.

&&

.AVIATION...
SKIES ARE EXPECTED TO CLEAR TODAY WITH WINDS FROM THE NORTH TO
NORTHEAST AT AROUND 10KTS. CIRRUS DECK WILL MOVE IN LATE IN THE
PERIOD. VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD.

&&

.FIRE WEATHER...
.TODAY...MIXING HGT 3800-4800 FEET. TRANS WINDS N-NE 14-18 MPH.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GAZ040-063>065-077-SCZ018-025>028-030-031-035>038-041
SCZ015-016-020>022-029...
FREEZE WARNING IN EFFECT FROM 5AM TO 9AM WEDNESDAY MORNING.

&&

07/07/17
Hazardous weather outlook, Mar 6, 5:30 AM EST, 22 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
530 AM EST MON MAR 6 2006

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
071030-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
530 AM EST MON MAR 6 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT

RED FLAG FIRE ALERT REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION IS EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in South Carolina, 2006Freeze Warnings in Georgia, 2006Every freeze warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.